Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 4, NWS Wichita, KS

March 12, 2019Lincoln County, Kansas

NWS Wichita, KS issued this river flood warning at Mar 12, 2019, 12:07 PM CDT for Lincoln County, Kansas. It took effect at Mar 13, 2019, 6:31 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Mar 12, 2019, 12:07 PM CDT (17:07 UTC)
In effect from
Mar 13, 2019, 6:31 PM CDT
Expired
Mar 13, 2019, 9:33 AM CDT
In force
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Saline River (KS) at Lincoln (LINK1).

Action stage
28 ft
Minor stage
30 ft
Moderate stage
36 ft
Major stage
38.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06868850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

592 
WGUS43 KICT 121707
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1207 PM CDT Tue Mar 12 2019

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Saline River Near Lincoln affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-130707-
/O.NEW.KICT.FL.W.0004.190313T2331Z-190316T1727Z/
/LINK1.1.ER.190313T2331Z.190314T1200Z.190316T0527Z.NO/
1207 PM CDT Tue Mar 12 2019

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Saline River Near Lincoln.
* From Wednesday evening until Saturday afternoon.
* At 11:45 AM Tuesday the stage was 19.7 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Wednesday evening and continue
  to rise to near 33.5 feet by Thursday morning. The river will fall 
  below flood stage by early Saturday morning.
* Impact...At 33.0 feet...Flood waters cover 220th Road near the 
  river, located just southeast of Lincoln. Expect the river to be 
  out of its banks between 1/4 to 1/2 miles in expanse. Lowland 
  flooding occurs east and west of town. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Lincoln         30.0  19.7  Tue 12 PM   22.4   33.5   32.4
    
&&
     
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845


$$

JAS
3 follow-up statements
624 
WGUS83 KICT 122056
FLSICT
Flood Statement
National Weather Service Wichita KS
356 PM CDT Tue Mar 12 2019

...The flood warning continues for the following river in Kansas...

  Saline River Near Lincoln affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-131056-
/O.CON.KICT.FL.W.0004.190313T2331Z-190316T1727Z/
/LINK1.1.ER.190313T2331Z.190314T1200Z.190316T0527Z.NO/
356 PM CDT Tue Mar 12 2019

The Flood Warning continues for
  The Saline River Near Lincoln.
* From Wednesday evening until Saturday afternoon.
* At  3:45 PM Tuesday the stage was 19.5 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Wednesday evening and continue
  to rise to near 33.5 feet by Thursday morning. The river will fall 
  below flood stage by early Saturday morning.
* Impact...At 33.0 feet...Flood waters cover 220th Road near the 
  river, located just southeast of Lincoln. Expect the river to be 
  out of its banks between 1/4 to 1/2 miles in expanse. Lowland 
  flooding occurs east and west of town. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Lincoln         30.0  19.5  Tue 04 PM   22.4   33.5   32.4
    
&&
     
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845


$$

JAS
689 
WGUS83 KICT 130107
FLSICT
Flood Statement
National Weather Service Wichita KS
807 PM CDT Tue Mar 12 2019

...The flood warning continues for the following river in Kansas...
 
  Saline River Near Lincoln affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-131507-
/O.EXT.KICT.FL.W.0004.190313T2339Z-190316T1948Z/
/LINK1.1.ER.190313T2339Z.190314T1200Z.190316T0748Z.NO/
807 PM CDT Tue Mar 12 2019

The Flood Warning continues for
  The Saline River Near Lincoln.
* From Wednesday evening until Saturday afternoon.
* At  7:45 PM Tuesday the stage was 19.4 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Wednesday evening and continue
  to rise to near 33.6 feet by Thursday morning. The river will fall 
  below flood stage by early Saturday morning.
* Impact...At 33.0 feet...Flood waters cover 220th Road near the 
  river, located just southeast of Lincoln. Expect the river to be 
  out of its banks between 1/4 to 1/2 miles in expanse. Lowland 
  flooding occurs east and west of town. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Wed   Thu   Fri   
  Lincoln            30.0  19.4  Tue  08 PM   30.3  32.8  31.4
    
&&
    
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845


$$

Vaughan
253 
WGUS83 KICT 131433
FLSICT
Flood Statement
National Weather Service Wichita KS
933 AM CDT Wed Mar 13 2019

...The flood warning is cancelled for the following river in 
Kansas...
 
  Saline River Near Lincoln affecting Lincoln County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-131503-
/O.CAN.KICT.FL.W.0004.000000T0000Z-190316T1948Z/
/LINK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
933 AM CDT Wed Mar 13 2019

The Flood Warning is cancelled for
  The Saline River Near Lincoln.
* At  8:45 AM Wednesday the stage was 19.2 feet.
* Flood stage is 30.0 feet.
* Forecast...The river will crest below flood stage at 29.4 feet 
  Friday morning.
* Impact...At 30.0 feet...The railroad tracks flood 4 miles west of 
  Lincoln when Spillman Creek is high. Water may be near 2 feet deep.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Lincoln         30.0   19.2  Wed 09 AM   28.4   29.4   28.3
    
&&
     
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845


$$
Butler

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Mar 12, 6:57 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 12, 6:57 AM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
657 AM CDT Tue Mar 12 2019

.SHORT TERM...(Today through Thursday night)
Issued at 336 AM CDT Tue Mar 12 2019

Satellite water vapor imagery shows a mesmerizing dynamic upper
level system spinning over northern Baja region early this morning.
This system will begin its journey northeast across the Rockies for
today and eject out into western Kansas by Wednesday afternoon. A
lead short wave will move across the high plains region this
afternoon. Models are in good agreement showing a stream of
increasing moisture transport ahead of this wave during the
afternoon. As a result, showers/storms look to become more numerous
mainly across southern Kansas for this afternoon and early evening.
There could be a little lull in the precipitation coverage tonight
before a more robust surge of moisture transport occurs later
tonight. This next moisture surge will expand/amplify another round
of showers and storms for western and central Kansas. Widespread 1
to 2 inches with some locally higher rainfall amounts are
anticipated across the region for this event. The rainfall will
become more problematic for central Kansas compared to southern
Kansas due to saturated soils and rivers running higher than normal.
Flooding of low lying and poor drainage areas along with some rivers
possibly overflowing their banks supports on-going Flood Watch for
central kansas.

On Wednesday, a pronounced line of showers/storms will quickly race
eastward from Kansas into Missouri during the morning hours with a
break in the precipitation and some clearing skies during the late
morning/afternoon hours. Meanwhile, surface cyclogenesis will
undergo explosive development and very significant pressure falls.
This combined with expansion of deep adiabatic mixing spreading
northeast from western Oklahoma into central/south central Kansas
will tap into much stronger wind speeds aloft. This could generate
extreme winds with gusts over 60mph possible by Wednesday afternoon.
We will maintain and expand the High Wind Watch for a few counties
to the north. A wind advisory will likely be needed on the periphery
of the high wind watch.

Still see a decent signal for re-newed low topped convection to
develop near and south of closed upper low center late Wednesday
afternoon over central Kansas. A few strong storms will be possible.

The surface low pressure center will shift eastward for Wednesday
night into Thursday and remain coiled up tightly. Once again very
strong winds will be problematic but switch to the northwest for
this period. A High Wind Watch remains in effect for central Kansas
on Thursday. A rain/snow mix could spread into central Kansas for
late Wednesday night and Thursday morning.

.LONG TERM...(Friday through Monday)
Issued at 336 AM CDT Tue Mar 12 2019

Surface high pressure will settle over the region in the wake of the
departing upper level system for Friday with below normal
temperatures likely. Meanwhile dry weather and a gradual warming
trend will be in store for the upcoming weekend and Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 656 AM CDT Tue Mar 12 2019

There are several concerns. Chief among them are: 1) Widespread
IFR cigs that may drop into LIFR Country & 2) Widespread RA that
would certainly drop vsbys into MVFR & perhaps even IFR. Explosive
sfc cyclogenesis will occur over CO tonight. This would induce
deepening moisture advection across KS throughout the 12Z TAF
period. A few isold embedded TSRA may be encountered thru Wed
morning which would certainly produce +RA. Expect many updates
today.

&&

.FIRE WEATHER...
Issued at 336 AM CDT Tue Mar 12 2019

Very strong to extreme winds will develop across the area on
Wednesday which will result widespread extreme grassland fire danger
levels. Winds of this magnitude would typically support catastrophic
levels but expected rainfall should keep grasslands from reaching
higher end curing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    56  54  65  38 /  80  90 100  20
Hutchinson      56  54  64  37 /  80 100  90  30
Newton          55  54  64  36 /  90  80 100  20
ElDorado        55  55  65  38 /  90  80 100  10
Winfield-KWLD   56  55  66  40 /  90  80 100  10
Russell         58  53  60  34 /  70 100  90  60
Great Bend      57  53  61  35 /  70 100  80  50
Salina          57  53  63  37 /  80  90 100  40
McPherson       56  53  63  36 /  90  90  90  30
Coffeyville     56  55  67  44 /  90  60 100  10
Chanute         55  55  65  42 /  90  80 100  10
Iola            54  54  64  42 /  90  80  90  10
Parsons-KPPF    56  55  66  42 /  90  70 100  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday afternoon through late Wednesday
night for KSZ068-069-082-083-091>093.

Flood Watch from this evening through Wednesday evening for
KSZ032-033-047>051-067.

High Wind Watch from Wednesday evening through Thursday
afternoon for KSZ032-033-048-049.

High Wind Watch from Wednesday afternoon through Thursday
afternoon for KSZ047-050-051-067.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...EPS
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 12, 4:54 AM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
454 AM CDT Tue Mar 12 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
454 AM CDT Tue Mar 12 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Moderate to heavy rainfall is expected to overspread the area for
today with some embedded thunderstorms. Flooding is likely across
central Kansas where ground soils are already saturated and some
rivers are still rising. See the latest flood watch for additional
details.

The Cow Creek is in minor flood near Hutchinson, please monitor
updated river forecasts and levels closely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Southerly winds will increase to 30 to 45 mph in most areas
Wednesday afternoon, especially for south central Kansas where wind
gusts could approach 60 mph at times. Please see latest high wind
watch for additional details. In addition, the very strong winds
are expected to result in extreme grassland fire danger on Wednesday
afternoon across south central Kansas and a portion of the Flint
Hills.

A few strong thunderstorms could affect central Kansas late Wednesday
afternoon where gusty winds and small hail will be possible.

Strong northwest winds are expected behind the departing low
pressure area Wednesday night and Thursday, especially across
central Kansas. Please see high wind watch for additional details.

Rain could change over to snow late Wednesday night across central
Kansas, and linger into Thursday morning. Little to no accumulation
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 12, 9:02 AM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
902 AM CDT TUE MAR 12 2019

KSZ082-121430-
Kingman KS-
902 AM CDT TUE MAR 12 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Kingman County in south central Kansas...

* Until 930 AM CDT.

* At 858 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles south of Kingman...moving
  northeast at 50 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Murdock, Waterloo, Spivey, Cleveland, Mt Vernon, Cheney Lake and
  Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3749 9824 3773 9799 3773 9781 3760 9781
      3741 9816
TIME...MOT...LOC 1401Z 227DEG 45KT 3751 9813

Martin
Special weather statement, Mar 12, 10:39 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
1039 AM CDT TUE MAR 12 2019

KSZ092-093-121615-
Cowley KS-Sumner KS-
1039 AM CDT TUE MAR 12 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...
  Eastern Sumner County in south central Kansas...

* Until 1115 AM CDT.

* At 1037 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Wellington...moving northeast at 35 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Oxford, Udall and Wellington
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3722 9753 3748 9727 3748 9715 3736 9694
      3709 9737
TIME...MOT...LOC 1538Z 228DEG 32KT 3723 9740

Martin
Local storm report, Mar 12, 11:18 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1118 AM CDT TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             UDALL                   37.39N 97.12W
03/12/2019  E0.75 INCH       COWLEY             KS   TRAINED SPOTTER

            RELAYED BY COWLEY COUNTY EMERGENCY MANAGEMENT.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:02 AM CDTSpecial Weather StatementICTKingman28 min
Mar 12, 10:39 AM CDTSpecial Weather StatementICTSumner36 min
Mar 12, 12:04 PM CDTRiver Flood WarningICTSaline21 hr
Mar 12, 12:17 PM CDTRiver Flood WarningICTMcPherson62 hr
Mar 12, 12:17 PM CDTRiver Flood WarningICTMcPherson, Saline3 days
Mar 12, 12:17 PM CDTRiver Flood WarningICTSaline4 days
Mar 12, 4:15 PM CDTHigh Wind WatchICTChase, Chautauqua, Elk, Greenwood, Marion, Montgomery and 2 more9 hr
Mar 12, 4:15 PM CDTHigh Wind WarningICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 17 more46 hr
Mar 12, 4:15 PM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more53 hr

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.